Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 259, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2002, 7:40 PM CDT for Gaines County, Texas. It was in force for 10 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2002, 7:40 PM CDT (00:40 UTC)
- Expired
- Oct 18, 2002, 4:10 PM CDT
- In force
- 10 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 26 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 090040
SVRMAF
TXC165-090145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT TUE OCT 8 2002
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GAINES COUNTY IN WEST TEXAS
* UNTIL 845 PM CDT
* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF THE FAIRVIEW
COMMUNITY...OR ABOUT 6 MILES SOUTHEAST OF SEMINOLE...MOVING EAST
AT 15 MPH.
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM AS IT MOVES EAST DOWN HIGHWAY 180. TAKE COVER IN A SUBSTANTIAL
SHELTER.
LAT...LON 3268 10272 3253 10272 3254 10243 3260 10231
3276 10223 3289 10227 3291 10255 3284 10274What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:40 PM CDT, 5 hours earlier.
Area forecast discussion, Oct 8, 2:40 PM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT TUE OCT 8 2002 MID AND UPPER LEVEL LOW OVER FAR WEST TEXAS ACCORDING TO THE LATEST WV SATELLITE LOOP. AVN 400MB HEIGHT FIELD MATCHES UP PRETTY WELL WITH WV LOOP...ALTHOUGH THE CENTER OF CIRCULATION MAY BE A LITTLE FURTHER SOUTH THAN THE AVN SOLUTION. ELSEWHERE ACROSS THE REGION... KMAF 88D RADAR SHOWS ECHOES SLOWLY DECREASING OVER THE EASTERN CWA... IN COINCIDENCE WITH DRYING/SUBSIDENCE ON WV LOOP. OUT WEST...VIS SATELLITE LOOP SHOWS SOME CLEARING WHILE 88D SHOWS ISOLATED STORMS FIRING BENEATH THE COLD POOL ALOFT. FORECAST CONCERNS WILL BE RAIN CHANCES IN THE SHORT TERM AND THE POTENTIAL FOR SIGNIFICANTLY COOLER TEMPS LATE THIS WEEKEND. WE ARE EXPECTING LESS COVERAGE OF PRECIPITATION TONIGHT AS THE UPPER LOW TRANSLATES EAST ACROSS THE AREA. WITH WARM AIR ADVECTION AND BETTER FORCING MOVING EAST AS WELL...FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE. A FEW STORMS TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE HAIL AS MID-LEVEL LAPSE RATES STEEPEN IN RESPONSE TO COLD POOL ALOFT. WILL NOT MENTION /SEVERE/ IN ZONES AS COVERAGE SHOULD ONLY BE ISOLATED. WITH WET GROUND AND SHALLOW INVERSION TONIGHT...WE WILL MENTION FOG IN MOST ZONES. IMPROVING CONDITIONS TOMORROW FROM WEST TO EAST AS THE MID/UPPER LOW WILL BE EAST OF THE AREA. WE WILL KEEP SLIGHT CHANCE TO CHANCE POPS GOING FOR THE CENTRAL AND EAST FOR MAINLY WEDNESDAY MORNING AS COLD POOL ALOFT WILL BE LAGGING BEHIND THE UPPER LOW. ATMOSPHERE OVER THE AREA UNDERGOES A DRYING AND WARMING TREND THROUGH SATURDAY AS A SURFACE LEE-SIDE TROUGH DEEPENS IN RESPONSE TO A STRONG UPPER LEVEL TROUGH DEVELOPING OVER THE THE NORTHERN U.S. EXTENDED MODELS CONTINUE TO SHOW SIGNIFICANT RUN-TO-RUN CHANGES WITH THE STRENGTH/PLACEMENT OF THE ABOVE MENTIONED UPPER TROUGH. THE LATEST GFS AND ECMWF HAVE TRENDED FASTER AND NOT QUITE AS DEEP WITH THE UPPER TROUGH...BUT STILL SUGGEST A POTENT COLD FRONT WILL PLUNGE THROUGH THE AREA LATE SATURDAY OR EARLY SUNDAY. 1045MB SURFACE HIGH BEHIND THE COLD FRONT ADVERTISED BY THE GFS WITH THE ECMWF/CANADIAN SHOWING AROUND 1035MB. WOULD LIKE TO SEE BETTER RUN-TO-RUN CONTINUITY BEFORE MAKING ANY CHANGES TO THE EXTENDED. IT DOES APPEAR THAT THE MAJORITY OF THE MODELS ARE TRENDING TOWARDS A FASTER PROGRESSION OF THE UPPER TROUGH. THANKS TO WFO SJT FOR COORDINATION. PRELIMINARY NUMBERS: MAF 55/69/53/75 5300 LSA 52/68/50/73 5400 6R6 63/78/58/82 4200 MRF 50/72/47/75 4100 CNM 54/75/52/80 3100 .MAF... TX...NONE. NM...NONE. PLATT
Hazardous weather outlook, Oct 8, 1:56 PM CDT, 5 hours 44 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 156 PM CDT TUE OCT 8 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .TONIGHT... WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH EARLY EVENING ACROSS THE WESTERN PARTS OF THE OUTLOOK AREA...AND MOVE EAST ACROSS THE REGION OVERNIGHT. THE STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND SMALL HAIL UP TO THE SIZE OF A DIME. AREAS THAT WILL BE AFFECTED BY THE STRONGEST STORMS WILL GENERALLY BE WEST OF A LINE FROM SEMINOLE...TO MIDLAND...TO SANDERSON. .SPOTTER CALL TO ACTION STATEMENT... A FEW SPOTTERS MAY NEED TO BE ACTIVATED THIS EVENING TO PROVIDE HAIL REPORTS ACROSS THE WESTERN HALF OF THE AREA. .WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD ENCOMPASSING WEDNESDAY THROUGH MONDAY. TECHNICAL DISCUSSION... THERE IS A LIMITED RISK OF ISOLATED AND MARGINALLY SEVERE HAIL STORMS THROUGH THE EARLY EVENING HOURS ACROSS THE WESTERN HALF OF THE OUTLOOK AREA. COLD TEMPERATURES IN THE MID ATMOSPHERE WILL BEGIN TO SPREAD OVER THE AREA WITH THE APPROACH OF THE UPPER LEVEL LOW THROUGH THE EVENING. IN ADDITION...BREAKS IN CLOUD COVER UNDER THE MID LEVEL DRY SLOT WILL AID IN STEEPENING LAPSE RATES AND DEVELOPING LIMITED INSTABILITY. THUNDERSTORMS CURRENTLY DEVELOPING OVER THE WESTERN PARTS OF THE OUTLOOK AREA SHOULD SLOWLY INCREASE IN COVERAGE AND INTENSITY INTO THE EARLY EVENING. LOW FREEZING HEIGHTS ASSOCIATED WITH THE COLD CORE COULD SUPPORT MARGINALLY SEVERE HAIL. LINDLEY
In the hours before
Local storm report, Oct 8, 6:10 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
610 PM CDT TUE OCT 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 31 SE FORT STOCKTON TX .75 INCH HAIL
10/08/02 PECOS
TLNearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.